Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 497, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Oct 13, 2012, 2:43 PM CDT for 5 counties in Oklahoma. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 13, 2012, 2:43 PM CDT (19:43 UTC)
- Expired
- Oct 13, 2012, 3:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
Counties Blaine County, OK, Caddo County, OK, Canadian County, OK, Kiowa County, OK, Washita County, OK
The radar
The Norman radar (KTLX), 111 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 13, 1:00 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 7.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 885 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 683 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 341 m²/s²
- 0-3 km storm-relative helicity
- 365 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 8.7
The text
As transmitted, in the capitals the NWS used until 2016.
483 WUUS54 KOUN 131943 SVROUN OKC011-015-017-075-149-132030- /O.NEW.KOUN.SV.W.0497.121013T1943Z-121013T2030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 243 PM CDT SAT OCT 13 2012 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN BLAINE COUNTY IN NORTHWEST OKLAHOMA... NORTHWESTERN CADDO COUNTY IN SOUTHWEST OKLAHOMA... WESTERN CANADIAN COUNTY IN CENTRAL OKLAHOMA... NORTHEASTERN KIOWA COUNTY IN SOUTHWEST OKLAHOMA... EASTERN WASHITA COUNTY IN WESTERN OKLAHOMA... * UNTIL 330 PM CDT * AT 239 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 65 MPH. THIS STORM WAS LOCATED 8 MILES NORTHEAST OF COOPERTON...MOVING NORTHEAST AT 40 MPH. ANOTHER SEVERE THUNDERSTORM WAS LOCATED BETWEEN ALFALFA AND EAKLY. * LOCATIONS IMPACTED INCLUDE... HINTON...CARNEGIE...GEARY...HYDRO...MOUNTAIN VIEW...BINGER... FORT COBB...CALUMET...EAKLY...COLONY...LOOKEBA...BRIDGEPORT... FORT COBB RESERVOIR...ALFALFA...ALBERT AND COWDEN. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED. && LAT...LON 3570 9850 3558 9797 3486 9857 3487 9896 TIME...MOT...LOC 1939Z 235DEG 36KT 3493 9874 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 6:48 AM CDT, 7 hours 55 minutes earlier.
Area forecast discussion, Oct 13, 6:48 AM CDT, 7 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 648 AM CDT SAT OCT 13 2012 .AVIATION... 13/12Z TAFS...MVFR-VFR CONDITIONS EXPECTED MOST OF FORECAST PERIOD...WITH IFR RESTRICTIONS NEAR TSRA. SCATTERED TSRA WILL OCCUR ACROSS KGAG/KWWR/KPNC TERMINALS EARLY IN FORECAST PERIOD WITH THE POSSIBILITY OF STORMS MOVING INTO SOUTHWEST OKLAHOMA WESTERN NORTH TEXAS TERMINAL SITES THIS MORNING. WILL FORECAST MOST OF IMPACTS THIS AFTERNOON INTO EARLY AFTERNOON ACROSS TERMINALS FROM KSPS-KOKC- KPNC AS MAIN CONVECTIVE LINE PROGD ALONG-AHEAD OF DRYLINE. CLEARING SKIES AND WESTERLY WIND BY 06Z AND BEYOND. && .DISCUSSION... SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS STILL EXPECTED TODAY...PRIMARILY THIS AFTERNOON AND EVENING. CURRENTLY...STRONG STORMS OVER PANHANDLES MAY SKIRT NORTHWEST PORTIONS OF OKLAHOMA EARLY THIS MORNING BUT SEVERE WEATHER APPEARS UNLIKELY. PLUME OF STEEPER LAPSE RATES WILL MOVE OVER THE REGION IN THE 15Z-21Z TIMEFRAME WHICH WILL PROVIDE ENVIRONMENT FOR RAPID DEVELOPMENT OF STRONG AND POSSIBLY SEVERE STORMS. PROBLEM IS WHAT WILL BE A FOCUSING MECHANISM WITH WARM FRONT WELL NORTH OF OKLAHOMA AND DRYLINE WELL WEST OF CWA. ALL MODELS HAVE QPF SIGNAL TOWARD AND JUST AFTER 18Z SO CANNOT IGNORE POSSIBILITY OF SCATTERED STORM DEVELOPING IN BROAD WAA REGIME AND MOIST-UNCAPPED ATMOSPHERE. HOWEVER... BEST OVERALL FORCING AND CHANCE FOR ORGANIZED SEVERE WEATHER EXPECTED AFTER 21Z NEAR/EAST OF DRYLINE WHEN MAIN UPPER TROF PUSHES IN. ALTHOUGH DISCRETE SUPERCELLS APPEAR POSSIBLE WE STILL ANTICIPATE A QUICK EVOLUTION INTO A SQUALL LINE AND PROVIDE MAIN CONCERN FOR BOWING SEGMENTS/DAMAGING WINDS. STORM CHANCES WILL END FROM WEST TO EAST BEGINNING MID-LATE AFTERNOON FAR WESTERN OKLAHOMA AND EXITING SOUTHEAST PARTS OF OKLAHOMA TOWARD OR JUST AFTER MIDNIGHT. MUCH DRIER AIR WILL FILTER IN BUT WE ARE NOT EXPECTED TO COOL OFF DRAMATICALLY. NEXT FRONT WILL PASS THROUGH REGION MIDDLE OF NEXT WEEK BUT IT LOOKS LIKE STORM CHANCES WILL REMAIN FAIRLY LOW. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 82 53 81 53 / 80 60 0 0 HOBART OK 81 51 82 51 / 60 20 0 0 WICHITA FALLS TX 85 56 83 54 / 60 60 0 0 GAGE OK 80 47 81 43 / 60 10 0 0 PONCA CITY OK 81 53 79 48 / 80 60 0 0 DURANT OK 81 61 82 54 / 40 90 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 04/11
Hazardous weather outlook, Oct 13, 11:45 AM CDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT SAT OCT 13 2012
OKZ004>048-050>052-TXZ083>090-141000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CDT SAT OCT 13 2012
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT
ACROSS OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE MAIN RISK AREA IS ALONG AND EAST OF A LINE FROM WAYNOKA TO SAYRE
AND HOLLIS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE FROM 4 PM THROUGH
3 AM.
IMPACTS...
THE MAIN THREATS WILL BE DAMAGING WIND GUSTS IN EXCESS OF 70 MPH AND
HAIL UP TO THE SIZE OF GOLFBALLS.
IF DISCRETE SUPERCELL STORMS ARE ABLE TO DEVELOP AND PERSIST...THERE
WILL BE AN ADDITIONAL THREAT OF TENNIS BALL SIZED HAIL AND A FEW TORNADOES.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
OKLAHOMA AND WESTERN NORTH TEXAS SHOULD PLAN FOR SEVERE WEATHER
OPERATIONS.
DISCUSSION...
SCATTERED MAINLY ELEVATED THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS
THE EASTERN TWO-THIRDS OF OKLAHOMA THROUGH THE EARLY TO MID AFTERNOON.
THE STRONGER STORMS MAY PRODUCE SMALL HAIL ALONG WITH BRIEF HEAVY RAINFALL.
BY LATE AFTERNOON...WIDELY SCATTERED SEVERE STORMS MAY DEVELOP ACROSS
WESTERN OKLAHOMA AS A DRYLINE ADVANCES EAST. STRONG DEEP LAYER SHEAR
AND MODERATE INSTABILITY WILL FAVOR THE DEVELOPMENT OF SUPERCELLS.
BY EARLY TO LATE EVENING...IT IS POSSIBLE THAT A LINE OF STORMS WILL
QUICKLY DEVELOP AS UPPER LEVEL FORCING INCREASES. THE MAIN SEVERE
WEATHER RISK WITH THE LINE OF STORMS WILL BE DAMAGING WINDS
AND LARGE HAIL. THE LINE OF STORMS SHOULD CLEAR SOUTHEAST OKLAHOMA
DURING THE EARLY MORNING HOURS AND THE RISK OF SEVERE WEATHER WILL
END.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY OCT 14.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
PRIMARILY QUIET WEATHER WILL BE ON TAP FROM SUNDAY THROUGH MID WEEK
AS HIGH PRESSURE SPREADS ACROSS THE REGION. OUR NEXT CHANCE FOR
THUNDERSTORMS WILL ARRIVE WEDNESDAY NIGHT AS AN UPPER
LEVEL DISTURBANCE AND COLD FRONT MOVE THROUGH THE REGION.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM SUNDAY.In the hours before
Special weather statement, Oct 13, 1:00 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
100 PM CDT SAT OCT 13 2012
OKZ033>036-TXZ083-084-131830-
HARMON OK-GREER OK-KIOWA OK-JACKSON OK-HARDEMAN TX-FOARD TX-
100 PM CDT SAT OCT 13 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARMON...
SOUTHEASTERN GREER...SOUTHWESTERN KIOWA...JACKSON...HARDEMAN AND
NORTHWESTERN FOARD COUNTIES UNTIL 130 PM CDT...
AT 1254 PM CDT...WIDELY SCATTERED THUNDERSTORMS WERE BEGINNING TO
FORM ACROSS SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS. STORM
INTENSITY IS INCREASING AND WARNINGS MAY BE REQUIRED. A STRONG
THUNDERSTORM WAS LOCATED 9 MILES EAST OF SWEARINGEN.
ANOTHER STORM WAS DEVELOPING NORTH OF QUANAH AND BLAIR.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
LOCATIONS IMPACTED INCLUDE...
ALTUS...HOBART...QUANAH...BLAIR...OLUSTEE...ELDORADO...DUKE...
ROOSEVELT...MARTHA...ELMER...COOPERTON...ALTUS AIR FORCE BASE...
GOODLETT...TOM STEED RESERVOIR...HUMPHREYS...WARREN...FRIENDSHIP...
HESTER AND LAZARE.
LAT...LON 3422 10000 3441 10000 3509 9904 3494 9876
3445 9936 3446 9937 3438 9944 3439 9947
3435 9947 3393 9998 3424 10001
TIME...MOT...LOC 1754Z 240DEG 49KT 3416 9998Special weather statement, Oct 13, 1:54 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
154 PM CDT SAT OCT 13 2012
OKZ022-035-036-131915-
KIOWA OK-WASHITA OK-JACKSON OK-
154 PM CDT SAT OCT 13 2012
...SIGNIFICANT WEATHER ADVISORY FOR KIOWA...SOUTHEASTERN WASHITA
AND NORTHEASTERN JACKSON COUNTIES UNTIL 215 PM CDT...
AT 147 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WARREN...
MOVING NORTHEAST AT 35 MPH. ANOTHER STRONG STORM WAS JUST WEST
OF MOUNTAIN VIEW.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
LOCATIONS IMPACTED INCLUDE...
HOBART...MOUNTAIN VIEW...CORN...ROOSEVELT...GOTEBO...COLONY...
COOPERTON...WARREN...CLOUD CHIEF...TOM STEED RESERVOIR AND COWDEN.
LAT...LON 3482 9924 3484 9927 3484 9928 3485 9928
3534 9887 3546 9865 3501 9863 3467 9910
3481 9932
TIME...MOT...LOC 1847Z 236DEG 29KT 3477 9918Local storm report, Oct 13, 2:09 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
209 PM CDT SAT OCT 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND GST 3 S ALTUS 34.59N 99.33W
10/13/2012 M58 MPH JACKSON OK MESONET
POWER LINES DOWN IN ALTUS. PART OF ATWOODS SIGN DAMAGED
IN ALTUS.
&&
FMSpecial weather statement, Oct 13, 2:25 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
225 PM CDT SAT OCT 13 2012
TXZ083>085-087-088-132000-
BAYLOR TX-WILBARGER TX-HARDEMAN TX-FOARD TX-KNOX TX-
225 PM CDT SAT OCT 13 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAYLOR...
SOUTHWESTERN WILBARGER...SOUTHEASTERN HARDEMAN...SOUTHEASTERN
FOARD AND NORTHWESTERN KNOX COUNTIES UNTIL 300 PM CDT...
AT 220 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
THALIA...MOVING NORTHEAST AT 40 MPH. OTHER STRONG THUNDERSTORMS
WERE LOCATED NEAR TRUSCOTT AND SOUTH OF ROCHESTER.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
LOCATIONS IMPACTED INCLUDE...
VERNON...CROWELL...BENJAMIN...HARROLD...GRAYBACK...OKLAUNION...
GILLILAND...FARGO...LOCKETT...THALIA...TRUSCOTT AND RAYLAND.
LAT...LON 3342 9998 3376 10000 3433 9930 3425 9920
3422 9919 3421 9915 3407 9898
TIME...MOT...LOC 1920Z 226DEG 34KT 3397 9947The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 1:00 PM CDT | Special Weather Statement | OUN | Jackson, Kiowa | 30 min |
| Oct 13, 1:26 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 49 min |
| Oct 13, 1:54 PM CDT | Special Weather Statement | OUN | Kiowa | 21 min |
| Oct 13, 2:10 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Jackson, Kiowa, Washita | 35 min |
| Oct 13, 3:05 PM CDT | Special Weather Statement | OUN | Kiowa | 40 min |
| Oct 13, 3:14 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian, Grady, Kingfisher, Logan, Oklahoma | 46 min |
| Oct 13, 3:16 PM CDT | Special Weather Statement | OUN | Comanche | 44 min |
| Oct 13, 3:27 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian, Grady | 48 min |
| Oct 13, 3:31 PM CDT | Special Weather Statement | OUN | Pontotoc | 29 min |
| Oct 13, 3:34 PM CDT | Severe Thunderstorm Warning | OUN | Hughes, Pontotoc, Seminole | 27 min |
| Oct 13, 3:58 PM CDT | Special Weather Statement | OUN | Comanche | 47 min |
| Oct 13, 4:01 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Tillman | 59 min |
| Oct 13, 4:10 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian, Grady | 65 min |
| Oct 13, 4:23 PM CDT | Special Weather Statement | OUN | Lincoln, Payne | 22 min |
| Oct 13, 4:36 PM CDT | Special Weather Statement | OUN | Cleveland | 24 min |
| Oct 13, 5:05 PM CDT | Special Weather Statement | OUN | Oklahoma | 25 min |
| Oct 13, 5:12 PM CDT | Special Weather Statement | OUN | Jefferson | 63 min |
| Oct 13, 5:27 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson, Love, Murray, Stephens | 63 min |
| Oct 13, 5:49 PM CDT | Special Weather Statement | OUN | Lincoln, Oklahoma | 26 min |
| Oct 13, 6:09 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Carter, Coal, Garvin, Johnston, Love and 3 more | 66 min |
| Oct 13, 6:43 PM CDT | Special Weather Statement | OUN | Cotton, Stephens | 32 min |
| Oct 13, 6:47 PM CDT | Special Weather Statement | OUN | Cleveland | 43 min |
| Oct 13, 6:54 PM CDT | Special Weather Statement | OUN | Cleveland | 36 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.